Alert archive / Arizona / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 42, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 14, 2017, 4:30 PM MST for Apache County, Navajo County, Arizona. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2017, 4:30 PM MST (23:30 UTC)
- Expired
- Aug 14, 2017, 5:00 PM MST
- In force
- 30 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Apache County, AZ, Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 136 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 4:53 PM MST | HAIL 1 | 2 W Mcnary, AZ | VERY HEAVY RAIN AND DEFINITELY QUARTER SIZED HAIL WITH SOME LARGER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 11.5 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 761 J/kg
- Mixed-layer CIN
- -177 J/kg
- Mixed-layer LCL
- 1769 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
630 WUUS55 KFGZ 142330 SVRFGZ AZC001-017-150000- /O.NEW.KFGZ.SV.W.0042.170814T2330Z-170815T0000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Flagstaff AZ 430 PM MST MON AUG 14 2017 The National Weather Service in Flagstaff has issued a * Severe Thunderstorm Warning for... Apache County in northeastern Arizona... Navajo County in north central Arizona... * Until 500 PM MST * At 429 PM MST, a severe thunderstorm was located near Hondah, or 14 miles southeast of Show Low, moving north at 10 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Hondah, Lake Of The Woods--Pinetop-lakeside, Pinetop Country Club, Los Burros Campground, Mcnary and Brown Creek Campground. This includes the following highways... State Route 260 between mile markers 354 and 366. State Route 73 between mile markers 353 and 357. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3398 10983 3404 10997 3423 10989 3416 10968 TIME...MOT...LOC 2329Z 196DEG 7KT 3408 10987 HAIL...1.00IN WIND...<50MPH $$ MCT
1 follow-up statement
540
WWUS55 KFGZ 142359
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
459 PM MST MON AUG 14 2017
AZC001-017-150009-
/O.EXP.KFGZ.SV.W.0042.000000T0000Z-170815T0000Z/
Apache-Navajo-
459 PM MST MON AUG 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR APACHE AND NAVAJO COUNTIES
WILL EXPIRE AT 500 PM MST...
The storm which prompted the warning has weakened below severe
limits. Therefore the warning will be allowed to expire. However
hail up to dime sized and heavy rain are still possible with this
thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Flagstaff.
LAT...LON 3398 10983 3404 10997 3423 10989 3416 10968
TIME...MOT...LOC 2359Z 196DEG 7KT 3410 10986
$$
MCTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:23 PM MST, 1 hour 7 minutes earlier.
Area forecast discussion, Aug 14, 3:23 PM MST, 1 hour 7 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 323 PM MST Mon Aug 14 2017 .SYNOPSIS...A few thunderstorms are expected the rest of this afternoon and early evening along and east of a line from Payson to Page, with dry conditions west of this line. A slight chance of storms will linger Tuesday near the White Mountains, with much drier and breezy conditions elsewhere. Dry weather will persist through at least Friday, with a chance of storms gradually returning for the weekend. && .DISCUSSION...Drier air aloft is moving into the state this afternoon and has shut off thunderstorm activity west of a Page to Payson line. East of this line, enough low level moisture remains for increased instability and scattered thunderstorms, some strong or severe. The most active areas for the rest of the afternoon are expected over portions of Apache County before dissipating this evening. The drier air to our west will continue to filter in Tuesday through the rest of the work week, with mostly sunny skies and the only chance of storms being Tuesday afternoon near the White Mountains. An upper trough moving through Tuesday will also bring gusty southwest winds of 15-25 mph. The trough will keep daytime temperatures a few degrees below normal, with overnight lows several degrees below normal due to the dry air mass. Models suggest a more favorable flow pattern for moisture return developing during the weekend, as high pressure becomes centered east of the state. We continue to advertise a slow increase in thunderstorm chances for the weekend but confidence remains low at this point. && .AVIATION...For the 00Z package...Expect sct shra/tsra and isold +tsra mainly east of a KRQE-KSJN line through 02Z. MVFR/IFR in the stronger storms. Mainly VFR conditions elsewhere with SW sfc winds 10-20kts. VFR all areas aft 02Z. SW sfc winds 15-25kts after 18Z Tuesday. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Expect dry and breezy conditions Tuesday and Wednesday. The only exception being a slight chance of showers and thunderstorms on Tuesday over the eastern White Mountains. Minimum relative humidity values will fall considerably from what has been seen the last few days. Thursday through Saturday... Dry conditions continue through much of this period, with lighter winds. Some moisture returns by Saturday, with a slight chance of showers and thunderstorms over the eastern zones. && && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...JJ AVIATION...Peterson FIRE WEATHER...Peterson For Northern Arizona weather information visit weather.gov/flagstaff
Hazardous weather outlook, Aug 14, 9:12 AM MST, 7 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Flagstaff AZ 912 AM MST Mon Aug 14 2017 AZZ010>018-038>040-150200- Chinle Valley-Chuska Mountains and Defiance Plateau- Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County- Western Mogollon Rim-Eastern Mogollon Rim-White Mountains- Northern Gila County-Oak Creek and Sycamore Canyons- Black Mesa Area-Northeast Plateaus and Mesas South of Hwy 264- 912 AM MST Mon Aug 14 2017 This hazardous weather outlook is for Apache...Coconino... Northern Gila...Navajo...and Yavapai Counties in Northern Arizona. .DAY ONE...Today and Tonight Scattered thunderstorms are expected this afternoon and early evening generally along and east of a Page to Flagstaff to Payson line. Some of the storms could become strong or locally severe, with hail and gusty winds. Locally heavy rainfall and flooding could develop in a few locations due to storms moving repeatedly over the same area. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Much drier air will end the chance of thunderstorms over most of northern Arizona Tuesday through at least Friday. A slight chance of storms returns to the region for the weekend. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Special weather statement, Aug 14, 1:31 PM MST, 2 hours 59 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 131 PM MST MON AUG 14 2017 AZZ013-142100- Little Colorado River Valley in Navajo County- 131 PM MST MON AUG 14 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NAVAJO COUNTY SOUTH OF HOLBROOK UNTIL 200 PM MST... At 130 PM MST, Doppler radar was tracking a strong thunderstorm 8 miles southwest of Holbrook, or 31 miles southeast of Winslow, moving east at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Holbrook and Woodruff. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3473 11029 3486 11035 3496 11010 3476 11003 TIME...MOT...LOC 2030Z 249DEG 11KT 3480 11024 MCT
Special weather statement, Aug 14, 4:20 PM MST, 10 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 420 PM MST MON AUG 14 2017 AZZ017-142345- White Mountains- 420 PM MST MON AUG 14 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST OF PINETOP-LAKESIDE AREA IN APACHE AND NAVAJO COUNTIES UNTIL 445 PM MST... At 418 PM MST, Doppler radar was tracking a strong thunderstorm near Hondah, or 14 miles southeast of Show Low, moving northeast at 20 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Hondah, Lake Of The Woods--Pinetop-lakeside, Pinetop Country Club, Los Burros Campground, Mcnary and Brown Creek Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3395 10984 3401 10998 3426 10988 3418 10965 TIME...MOT...LOC 2318Z 203DEG 19KT 3410 10986 MCT
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 5:24 PM MST | Special Weather Statement | FGZ | 36 min | |
| Aug 13, 6:18 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 18 min |
| Aug 13, 6:33 PM MST | Areal Flood Advisory | FGZ | Coconino | 117 min |
| Aug 14, 1:31 PM MST | Special Weather Statement | FGZ | 29 min | |
| Aug 14, 2:16 PM MST | Severe Thunderstorm Warning | FGZ | Apache, Navajo | 29 min |
| Aug 14, 3:32 PM MST | Areal Flood Advisory | FGZ | Apache, Navajo | 3 hr |
| Aug 14, 4:20 PM MST | Special Weather Statement | FGZ | 25 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.